Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 89, NWS Pittsburgh, PA

June 23, 2014Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 23, 2014, 7:24 PM EDT for Mercer County, Pennsylvania. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2014, 7:24 PM EDT (23:24 UTC)
Expired
Jun 23, 2014, 8:15 PM EDT
In force
51 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 7:03 PM EDT, 21 minutes earlier.

Area forecast discussion, Jun 23, 7:03 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
703 PM EDT MON JUN 23 2014

.SYNOPSIS...
WARM AND HUMID CONDITIONS WILL CONTINUE AS ISOLATED SHOWERS AND
THUNDERSTORMS CONTINUE AROUND THE REGION THROUGH THE NIGHT. AN
INCREASE IN SHOWERS AND THUNDERSTORMS IS EXPECTED THROUGH MID-WEEK
AS A SYSTEM SLOWLY MOVES TOWARD AND THROUGH THE AREA.

&&

.NEAR TERM /THROUGH TUESDAY/...
ISOLATED SHOWERS AND THUNDERSTORMS ESPECIALLY ACROSS EASTERN OHIO
AND NW PA THIS EVENING AND HAVE ADJUSTED POPS. REMAINDER FORECAST
UNCHANGED AND PREVIOUS DISCUSSION FOLLOWS.

INCREASING LOW LEVEL MOISTURE VIA HIGHER DEW POINTS CONTINUE TO
ADVECT INTO THE REGION...FUELING STRONGER INSTABILITY THAN IN
PREVIOUS DAYS. GIVEN POOR VERTICAL SHEAR THIS EVENING AND
OVERNIGHT...AS WELL AS A LACK OF A LARGE SCALE LIFTING
MECHANISM...ACTIVITY SHOULD REMAIN RATHER POORLY ORGANIZED AND
ISOLATED THROUGH THE EVENING INTO TONIGHT. HOWEVER...GIVEN THE
PERSISTENCE OF INSTABILITY EVEN AFTER THE DIURNALLY FAVORED
HOURS...THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH THE
NIGHT.

WITH DECENT CLOUD COVER AND HIGH LOW LEVEL MOISTURE...LOWS SEEM
LIKELY TO STAY UP WELL ABOVE THOSE EXPERIENCED THIS MORNING...WITH
MID/UPPER 60S LIKELY TO BE COMMON ACROSS THE AREA. FRIES

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
THE MODEL CONSENSUS OUTSIDE THE 12Z GFS FAVORS A SLOWING OF THE
NEXT SYSTEM TO AFFECT THE AREA BY ABOUT 6-12 HOURS RELATIVE TO
PREVIOUS GUIDANCE FOR THIS SYSTEM. AS SUCH...A SOMEWHAT POORLY
ORGANIZED CONVECTIVE REGIME IS LIKELY TO BE PRESENT ACROSS THE
AREA FOR THE EARLY HALF OF TUESDAY. AFTER THAT TIME...AND
ESPECIALLY APPROACHING TUESDAY EVENING...INCREASING SHEAR AND
INSTABILITY FUNNELED AHEAD OF THE APPROACHING SHORT WAVE TROUGH.
THE ECMWF/NAM/CANADIAN ALL ALLOW FOR A RATHER SLOW SAGGING OF THE
UPPER LEVEL TROUGH OUT OF THE LOWER GREAT LAKES TOWARD OUR REGION
FROM TUESDAY EVENING INTO WEDNESDAY. AS A RESULT...INSTABILITY
AS WELL AS LIFT IN THE RIGHT ENTRANCE REGION OF THE JET LINGER
OVER ESPECIALLY THE SOUTHERN AND SOUTHEASTERN PORTION OF THE AREA
WELL INTO WEDNESDAY. AS A RESULT...POPS WERE BASICALLY SHIFTED
BACK IN THE FORECAST 6-12 HOURS FROM THE PREVIOUS FORECAST...WITH
ABUNDANT LOW LEVEL MOISTURE REIGNING SUPREME UNTIL THAT TIME.

A TEMPORARY DRY OUT AND COOL DOWN IS LIKELY BEHIND THIS WAVE GOING
INTO WEDNESDAY NIGHT AND THURSDAY WITH LOWS BACK INTO THE 50S AND
HIGHS LARGELY IN THE 70S. FRIES

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
FRONTAL BOUNDARY WILL RETURN NORTHWARD AS A WARM FRONT THURSDAY
NIGHT/FRIDAY...BRINGING HIGHER PRECIPITABLE WATER VALUES BACK
NORTHWARD. FROM HERE ON OUT...EXPECTING A DAILY CHANCE OF
SHOWERS/THUNDERSTORMS AS H500 HEIGHTS SLOWLY RISE AND WE STAY IN A
TYPICALLY WARM AND MOIST SUMMERTIME AIR MASS. DECIDED TO KEY ON
DIURNAL POPS FOR NOW...EVEN THOUGH RIPPLES IN THE WESTERLIES MAY
PROVIDE ENHANCED CHANCES. TEMPERATURES WILL FLOAT TO A BIT ABOVE
SEASONAL LEVELS WITH TIME.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS EXPECTED THROUGH MOST OF THE PERIOD. THERE WILL BE
PERIODS OF TIME WHERE SCT SHOWERS/STORMS ARE POSSIBLE WHICH COULD
BRING RESTRICTIONS TO AREA PORTS. THIS EVENING IS ONE AND THE
OTHER WILL BE TUESDAY AFTERNOON. AT THIS TIME...NO REAL TRIGGER TO
LAY HAT ON FOR CONCRETE TIME OR AREA OF DEVELOPMENT.

MVFR FOG IS POSSIBLE AS DAWN APPROACHES.

.OUTLOOK.../TUESDAY THROUGH SATURDAY/...
THE BEST CHANCE FOR RESTRICTIONS WILL BE TUESDAY INTO WEDNESDAY
WITH FRONTAL BOUNDARY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 23, 4:17 AM EDT, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
417 AM EDT MON JUN 23 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-241200-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
417 AM EDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 5:17 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 PM EDT MON JUN 23 2014

OHZ040-041-049-050-232200-
CARROLL OH-COLUMBIANA OH-HARRISON OH-JEFFERSON OH-
517 PM EDT MON JUN 23 2014

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...NORTH CENTRAL
HARRISON...NORTHWESTERN JEFFERSON AND SOUTH CENTRAL COLUMBIANA
COUNTIES...

AT 515 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHWEST
OF LEESVILLE LAKE PARK...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  SHERRODSVILLE...      LEESVILLE LAKE PARK...
  BOWERSTON...          DELLROY...            KILGORE...
  CARROLLTON...         BERGHOLZ...           AUGUSTA...
  MECHANICSTOWN...      SALINEVILLE...        MILLPORT...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4048 8127 4057 8127 4079 8088 4058 8071
      4036 8123 4042 8127 4047 8127
Special weather statement, Jun 23, 5:53 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
553 PM EDT MON JUN 23 2014

PAZ007-232230-
MERCER PA-
553 PM EDT MON JUN 23 2014

...A STRONG THUNDERSTORM WILL AFFECT MERCER COUNTY...

AT 550 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF GREENVILLE...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  GREENVILLE...         FREDONIA...
  MAURICE K GODDARD STATE PARK...             STONEBORO...
  MERCER...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4149 8043 4149 8034 4149 8033 4149 8012
      4146 8000 4112 8022 4136 8053 4148 8053
      4149 8052 4150 8044
Local storm report, Jun 23, 6:12 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
612 PM EDT MON JUN 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     CARROLLTON              40.58N  81.09W
06/23/2014  E50 MPH          CARROLL            OH   EMERGENCY MNGR

&&

EVENT NUMBER PBZ1401628

XX
Special weather statement, Jun 23, 6:46 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
646 PM EDT MON JUN 23 2014

PAZ007-232330-
MERCER PA-
646 PM EDT MON JUN 23 2014

...A STRONG THUNDERSTORM WILL AFFECT MERCER COUNTY...

AT 639 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
SHARON...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  GREENVILLE...         FREDONIA...           MERCER...
  STONEBORO...          MAURICE K GODDARD STATE PARK...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4149 8043 4149 8034 4149 8033 4149 8016
      4148 8001 4119 8000 4124 8053 4148 8053
      4149 8052 4150 8044

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 5:53 PM EDTSpecial Weather StatementPBZMercer37 min
Jun 23, 6:46 PM EDTSpecial Weather StatementPBZMercer44 min
Jun 23, 5:17 PM EDTSpecial Weather StatementPBZCarroll43 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.